Kentucky, 2003Damaging Wind in Kentucky, May 11, 2003
May 11, 2003 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 2:57 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, May 11, 2:57 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
WEATHER SERVICE JACKSON KY
357 AM EDT SUN MAY 11 2003
CURRENT SFC MAP FEATURES DEEPENING LOW PRESSURE IN SOUTHWEST
WISCONSIN WITH TRAILING COLD FRONT PARALLEL WITH THE MS
RIVER...BEFORE IT SWINGS BACK ACROSS TEXAS PANHANDLE. ONGOING
CONVECTIVE LINE CONTINUES TO TRACK EAST. A FEW CELLS HAVE TRIED TO
GET GOING OUT AHEAD OF THE MAIN LINE NOW INFILTRATING CENTRAL
KENTUCKY...HOWEVER THEY SEEM TO WEAKEN QUICKLY DURING THEIR
EVOLUTION. MAIN THREAT FROM THESE STORMS STILL APPEARS TO BE
DAMAGING WINDS AND WILL STRESS THAT IN ZONE WORDING. LINE LOOKS TO
BE KNOCKING ON OUR DOORSTEP BETWEEN 9 AND 10Z. TOTAL EVENT TIME
SHOULD BE BETWEEN 2 AND 3 HOURS AT A GIVEN POINT...AS FRONTAL
BOUNDARY HAS A GOOD PUSH BEHIND IT. DESPITE FAST MOVING
CONVECTION...A FEW OF THE LIGHT FFG VALUED COUNTIES WILL HAVE TO BE
MONITORED AS PRECIP MOVES OVER THEM. WINDS WILL INCREASE INTO THE
AFTERNOON...HOWEVER DONT FEEL CONFIDENT WITH GETTING 45 MPH
GUSTS...SO WILL HOLD OFF ON WIND ADVISORY. LITTLE CHANGES MADE TO
THE FORECAST AFTERWARDS...AS MONDAY WILL FEATURE A COOLER THAN
NORMAL DAY...WITH TEMPS RECOVERING TO NEAR NORMAL VALUES BY TUESDAY.
GFS HAS POPS HOLDING BACK A LITTLE LATER FOR SYSTEM COMING IN
WEDNESDAY AND THURSDAY. WILL LET DAY SHIFT HANDLE THIS. THE NEW LONG
RANGE GFS HAS DIFFERED QUITE A BIT FROM PREVIOUS RUN. THE
NON-PROGRESSIVE CUTOFF LOW THAT WAS PROGGED TO HANG AROUND FOR
SEVERAL DAYS IS NOW BEING EJECTED OUT. GOOD RIDDANCE.
.JKL...NONE.
GEOGERIAN
---------------------------------------------------------------------
1010 PM EDT SAT MAY 10 2003
WILL UPDATE THE ZONES TO DROP THE WATCH AND FINE TUNE POP/SVR THREAT
LATER TONIGHT FROM THE WEST. REST OF FORECAST IS IN GOOD SHAPE.
UPDATE TO GRIDS...WEB GRAPHICS AND TEXT PRODUCTS OUT SHORTLY.
GREIF
=====================================================================
644 PM EDT SAT MAY 10 2003
...FORECAST UPDATE...
TORNADO WATCH BOX #343 HAS BEEN ISSUED FOR THE NORTHEAST PART OF OUR
CWA. TORNADO WATCH #339 WILL BE ALLOWED TO EXPIRE AT 700 PM EDT.
WILL SEND OUT AN UPDATE TO THE ZONES SHORTLY.
JARVIS
=====================================================================
...FORECAST ISSUES...
MAIN FORECAST PROBLEM IS SEVERE WEATHER EPISODE FOR THIS AFTERNOON
THROUGH EARLY SUNDAY MORNING. NEXT FORECAST PROBLEM IS THE CLEARING
OF THE CONVECTION AND CLOUDS FOR SUNDAY/SUNDAY NIGHT.
...SHORT TERM...
MID-LEVEL WAVE AND SPEED MAX SCOOTING THROUGH THE OHIO VALLEY THIS
AFTERNOON IS HELPING FIRE OFF CONVECTION ACROSS OUR AREA. IN
ADDITION...LOTS OF OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION AND
STRONG DIFFERENTIAL HEARING HELPING INITIATE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. OUTFLOW BOUNDARY JUST NORTHEAST OF
JKL HELPED SPAWN SOME GOOD STORMS THAT CONTINUE TO DEVELOP AND HEAD
NORTHEAST. LATEST DAY ONE OUTLOOK HAS THE NORTHERN PART OF CWA IN A
HIGH RISK OF SEVERE THIS AFTERNOON THROUGH SUNDAY MORNING WITH THE
REST OF THE CWA IN A MODERATE RISK. TORNADO WATCH BOX #339 IN
EFFECT FOR EASTERN HALF OF CWA UNTIL 7 PM EDT.
MAIN FORECAST CHALLENGE WILL BE SEVERE POTENTIAL. LOOKING AT MAINLY
TWO TYPES OF EVENTS. THE FIRST WILL BE SCATTERED AFTERNOON ACTIVITY
THAT FORMS FROM A COMBINATION OF DAYTIME HEATING AND RESIDUAL
CONVECTIVE OUTFLOWS FROM PREVIOUS CONVECTION. SECOND AND MORE
POTENT THREAT COMES IN THE FORM OF AN INTENSE SQUALL LINE THAT IS
FORECAST TO SURGE THROUGH THE REGION. USING A BLEND OF THE
MODELS...IT APPEARS THAT SQUALL LINE WILL BE KNOCKING ON THE DOOR OF
OUR WESTERN COUNTIES BETWEEN 3 AND 5 AM. EXPECT THE LINE THROUGH
MUCH OF OUR AREA BY 16Z OR SO. WITH THIS LINE EXPECT MAINLY A WIND
DAMAGE EVENT...HAIL POSSIBLE AS WELL AND WITH BOW ECHO
STRUCTURES...COULD ALSO SEE SOME ISOLATED TORNADOES.
FOR TONIGHT AND SUNDAY...WILL GO WITH LIKELY POPS...MAINLY LATE
WORDING AND MENTION HIGH WINDS/HEAVY RAIN AS THE LINE PASSES THROUGH
THE AREA. WITH LINE CROSSING THROUGH THE HEART OF OUR CWA AROUND
12Z...WILL CONTINUE LIKELY WORDING ESPECIALLY THROUGH MID
MORNING...SIMILAR TO PREVIOUS PACKAGE. TEMPS SOMEWHAT
TRICKY...CONSIDERING HOW MUCH CLEARING WE SEE. FOR NOW...71 TO 76
LOOKS GOOD. WILL CONTINUE TO KEEP SUNDAY NIGHT DRY WITH LOWS NEAR
50.
FOR MONDAY AND TUESDAY...PARTLY SUNNY SKIES EXPECTED WITH DRIER AND
COOLER AIRMASS IN PLACE. MAV/FWC/MET NUMBERS LOOK GOOD WITH MID 60S
ON MONDAY WITH A GRADUAL WARM UP ON TUESDAY WITH HIGHS IN THE UPPER
60S TO LOWER 70S.
...EXTENDED...
MODELS IN GENERAL AGREEMENT IN THE EXTENDED PERIOD AS WE BEGIN WITH
A TROF WEST/RIDGE EAST PATTERN. EXTENDED MODELS WANT TO BREAK THIS
PATTERN DOWN WITH MORE OF FAST AND ACTIVE SPLIT FLOW PATTERN. WITH
THE NORTHERN BRANCH BEING THE DOMINATING ONE. AS WE MOVE INTO MID
WEEK CYCLOGENESIS SPINS UP ACROSS THE SOUTHERN PLAINS. MODELS HAVE
SOME DISAGREEMENT WITH THE OVERALL EVOLUTION AND MOVEMENT OF THIS
PLAINS SYSTEM. THE GFS PULLS THE PLAINS SYSTEM TO THE EAST BY THE
WEEKEND AND THEN DEVELOPS A LARGE CUT OFF SYSTEM. YESTERDAYS GFS
SOLUTION HAD SOME SUPPORT FROM THE OTHER MODELS (GEM/NOGAPS)...BUT
NOT THIS TIME AROUND. PREFER ECMWF...SO DOES HPC...AND LOOK FOR A
MORE PROGRESSIVE PATTERN. AS FOR OUR SENSIBLE WEATHER...TUESDAY AND
WEDNESDAY LOOK TO BE PARTLY SUNNY...HOWEVER...MOISTURE WILL RETURN
BY LATE WEDNESDAY. WILL CONTINUE PREVIOUS FORECAST AND MENTION A
SLIGHT CHANCE OF SHOWERS ON WEDNESDAY. THURSDAY THROUGH SATURDAY
LOOK UNSETTLED AS THE PLAINS SYSTEM HEADS EAST. AS FOR TEMPS...NOT
MUCH CHANGE FROM PREVIOUS FORECAST PACKAGE...GENERALLY FOLLOWED GFS
ENSEMBLE MEANS FOR THE EXTENDED.
...PRELIM NUMBERS (NOT OFFICIAL)...
LOZ 66/75 49/66 7711
JKL 65/75 49/64 7711
JARVIS
Hazardous weather outlook, May 11, 4:15 AM EST, 1 hour 5 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
515 AM EDT SUN MAY 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH EASTERN KENTUCKY
THIS MORNING. DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE
STORMS...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO A
POSSIBILITY.
EARLY PREPARATION IS THE KEY TO SURVIVAL OF SEVERE WEATHER. IF YOU
LIVE IN A MOBILE HOME...HAVE A BACKUP PLAN TO MOVE QUICKLY INTO A
NEARBY STURDY SHELTER IF A WARNING IS ISSUED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER THIS MORNING TO THE NATIONAL WEATHER SERVICE OFFICE
IN JACKSON.
GEOGERIAN
Thunderstorm Wind, McCreary
- When
- May 11, 5:20 AM EST
- Where
- McCreary County, 7 mi W of Whitley City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.717, -84.600
Several trees were down on Skullbone Road. Also, there was a tree down in Whitley City, and one tree down in Pine Knot on Kentucky Highway 92.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, May 11, 20031 death · 17 injured · $16 million · F2 · 33 events
- Tornadoes in Tennessee, May 11, 20031 injured · $5.0 million · F3 · 6 events
- Tornado in Kentucky, May 11, 20032 injured · $400,000 · F3 · 1 event
- Rip Current in Florida, May 11, 20031 death · 1 event
- Strong Wind in Ohio, May 11, 2003$1.2 million · 28 events
- Flooding in Michigan, May 11 to 14, 2003$2.0 million · 6 events
- Tornado and Damaging Winds in New York, May 11, 2003$310,000 · F1 · 5 events
- Damaging Winds in Tennessee, May 11, 2003$121,000 · 80 kt wind · 36 events
- High Wind in Iowa, May 11, 2003$250,000 · 1 event
- High Wind in Illinois, May 11, 2003$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 11, 2003$30,000 · 61 kt wind · 32 events
- Strong Wind in Pennsylvania, May 11, 2003$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354680.